North Carolina, 2016

Hail in North Carolina, May 11, 2016

May 11, 2016 · NWS MHX · 2 events in 2 counties and zones

Scattered thunderstorms develop south of a front across eastern North Carolina during the evening of May 11th 2016. Some of the storms became strong producing dime sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms develop south of a front across eastern North Carolina during the evening of May 11th 2016. Some of the storms became strong producing dime sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 11, 6:20 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 6:20 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
720 PM EDT WED MAY 11 2016

.SYNOPSIS...
A stationary front will linger near the North Carolina/Virginia
border through Thursday then lift north Thursday night. A cold
front will pass through the area Friday Night. a second mostly
dry cold front will pass through Saturday Night. High pressure
will build in behind the front Sunday. Another weak boundary will
push through the area Sunday Night into Monday linger across or
near the area into Tuesday before it lifts north of the area by
Wednesday.

&&

.NEAR TERM /Through Tonight/...
As of 720 PM Wed...Latest trends are weakening of diurnal
convection this evening, therefore have decreased pops to just
scattered through this evening. Convection has been firing along
weak stationary front across the northern tier of the CWA and this
will be the area of greatest coverage over the next several
hours. Instability will wane further as the night wears on and
forecasting no higher than iso thunderstorms late. Weak surface
low will develop along front to north and move off coast
overnight...pushing front back into northern sections with some
low clouds and fog developing on back side as winds become
northeast to east across the northern tier. Min temperatures
mainly in the low to mid 60s.

&&

.SHORT TERM /Thursday/...
As of 300 PM Wednesday...Frontal boundary expected to linger near
or just south of Albemarle Sound most of the day Thursday...while
rest of area remains in warm sector conditions. Isolated shower or
thunderstorm may be lingering all areas in morning...then mainly
along and inland of sea breeze in afternoon. High temperatures
again in low to mid 80s most of area...but held into 70s over
northeast sections with lingering cloudiness and northeast to east
winds.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 PM Wednesday...models are in general agreement
with major features early in the extended. A more amplified upper
trof will push a couple of cold fronts through Fri night then
again Saturday Night.

Thursday Night: South-Southwest winds will develop across
allareas.GFS is a bit faster in bringing the front towards
the area, and thus has higher POPs Thursday Night. Favored blend
of other models and without much forcing for showers or
thunderstorms, kept pops low but they did reach the 30 percent
range late in the night. It will be mild with lows in the 60s.

Friday/Friday Night: Cold front will approach from the NW Fri and
cross Fri night. Expect good band of shra/tsra to develop along
and ahead of front with likely pops inland by Friday Afternoon
spreading to the coast by Friday Evening. May have enough
instability and shear to support a few strong to poss severe
storms Friday afternoon and evening. Drier air will spread in
later Fri night with precip ending from W to E. Highs Friday will
be in the low to mid 80s inland with upper 70s beaches. Lows
Friday Night will be in the low to mid 60s.

Saturday through Sunday: Initial front will be offshore early Sat
with brief period of NW to N winds. As second front approaches
later Sat winds will become more WSW in the afternoon. Highs Sat
low to mid 70s beaches with lower 80s inland. Second and stronger
front will cross Sat night. Moisture will still be limited with
the second frontal passage but increased just a bit than previous
model runs so have a slight chance of a shower or thunderstorm in
for Saturday afternoon into the evening inland pushing off the
coast Saturday night. High pres will quickly build across Sunday.
Temperatures will drop into the mid 50s to lower 60s Saturday
Night with highs Sunday in the 70s.

Monday through Wednesday: Expect better precipitation chances
early next week as a series of short waves cross the area. A weak
boundary associated with some of this energy will push through
Sunday Night and linger across the area into Tuesday. This may
help focus some precipitation chances as shortwave energy moves
across the area. Timing and coverage is in doubt so continued
chance POPs through this period. Monday looks to be the driest
with just slight chance POPs but increase to 30to upper 40 percent
chance of a shower or Thunderstorm Tuesday into Wednesday. Highs
Monday will mostly be in the mid to upper 70s with lows in the
upper 50s inland to lower to mid 60s on the coast Monday Night.
Temperatures warm a bit Tuesday into Wednesday with highs in the
upper 70s to lower 80s with lows in the lower to mid 60s.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through Thursday Afternoon/...
As of 720 pm Wed...VFR conditions expected through this evening.
A storm or two is still possible for especially kpgv and kiso
though overall trend is weakening and diminishing coverage of
convection this evening. Overnight ceilings will lower to MVFR
levels with the possibility of IFR conditions just before sunrise.
Confidence for IFR is still low so only included scattered clouds
under 1000 feet. There will be enough mixing after sunrise to
raise ceilings to VFR levels but low clouds look to hold for at
least the morning hours under continued SW flow.

Long Term /Thursday Through Monday/...
As of 345 PM Wednesday...Expect mainly VFR conditions through
Friday Night, however will see some periods of sub VFR in
convection...especially Friday into Friday Evening along and
ahead of a cold front. VFR will be predominate for the weekend as
drier air will spread in early Sat in the wake of the . Expect
another mostly dry cold front to cross Sat night with high pressure
building across the area Sunday.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/
As of 300 PM Wednesday...Weak front will remain north of area this
evening...but then push into northern waters overnight and be
nearly stationary there Thursday. South of front...winds will be
S to SW 10 to 15 kt...while northern waters will see shift to NE
and E 10 KT or less persisting into Thursday.

WW3 and local NWPS generally in good agreement of seas mainly 2-3
FT during period. Some heights to 4 FT for outer portions of
central and southern waters.

Long Term /Thursday through Monday/...
As of 345 PM Wednesday...Expect decent boating conditions, below
SCA criteria through the period. Mainly SW winds will develop
Thursday Night and Friday ahead of a cold front. Winds will
increase to 15 to 20 kts most waters later Friday. Light Northwest
to North winds will briefly develop early Saturday in wake of the
front, but will quickly return to WSW Saturday Afternoon as
another front approaches. The second front will cross the area
Saturday Night with north to northwest winds increasing to 10 to
20 kts early Sunday, before diminishing in the afternoon as high
pressure builds in. Seas through the period will be mainly 2 to 4
feet, with 5 feet possible in the outer central waters Friday
afternoon and evening.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RSB/JBM
NEAR TERM...JBM/TL
SHORT TERM...JBM
LONG TERM...RSB
AVIATION...RSB/TL
MARINE...RSB/JBM
Hazardous weather outlook, May 11, 7:30 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EDT WED MAY 11 2016

NCZ029-044>047-079>081-090>095-098-103-104-130030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
830 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 4:41 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
541 PM EDT WED MAY 11 2016

NCZ029-112215-
MARTIN-
541 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...

AT 540 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BETHEL...OR 11 MILES EAST OF TARBORO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...ROBERSONVILLE...HAMILTON...OAK CITY...EVERETTS...HASSELL AND
BEARGRASS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3597 7720 3596 7719 3595 7720 3593 7718
      3594 7716 3593 7714 3594 7713 3593 7712
      3593 7709 3594 7707 3594 7705 3593 7703
      3590 7703 3573 7712 3585 7735 3591 7734
      3597 7739 3599 7739
TIME...MOT...LOC 2140Z 290DEG 21KT 3593 7735

13
Special weather statement, May 11, 6:11 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT WED MAY 11 2016

NCZ029-045-080-112345-
BEAUFORT-WASHINGTON-MARTIN-
711 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAUFORT...
SOUTHEASTERN MARTIN AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF WASHINGTON...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BEAUFORT...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN MARTIN COUNTIES.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3569 7698 3577 7689 3567 7662 3549 7678
TIME...MOT...LOC 2310Z 306DEG 25KT 3569 7689

13
Special weather statement, May 11, 6:24 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
724 PM EDT WED MAY 11 2016

NCZ079-120000-
GREENE-
724 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY...

AT 723 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SNOW HILL...OR
12 MILES SOUTHWEST OF FARMVILLE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNOW HILL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3545 7782 3554 7779 3552 7756 3536 7764
TIME...MOT...LOC 2323Z 285DEG 15KT 3548 7775

13

The radar

The Morehead City radar (KMHX), 166 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dare

When
May 11, 8:05 PM EST
Where
Dare County, Manteo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.900, -75.670

Dime sized hail reported in Manteo.

Hail, Martin

When
May 11, 8:52 PM EST
Where
Martin County, Robersonville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.820, -77.250

Dime size hail reported in Robersonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635479, 635480.